Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 5, 2023, 12:15 PM CDT for 4 counties in Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2023, 12:15 PM CDT (17:15 UTC)
- Expired
- Aug 5, 2023, 3:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:00 PM CDT | RAIN 3.5 | Sanborn, IA | Social media report with picture as of 2:00 pm rainfall. |
| Aug 5, 2:38 PM CDT | RAIN 1.5 | 2 E Ashton, IA | Social media report of 1.5 inches as of 2:38 pm. Rainfall since 11 am. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WGUS53 KFSD 051715
FFWFSD
IAC035-119-141-143-052015-
/O.NEW.KFSD.FF.W.0004.230805T1715Z-230805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1215 PM CDT Sat Aug 5 2023
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
North Central Cherokee County in northwestern Iowa...
Northeastern Lyon County in northwestern Iowa...
Central O'Brien County in northwestern Iowa...
Western Osceola County in northwestern Iowa...
* Until 315 PM CDT.
* At 1215 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen based on numerous personal weather station gauges. The
expected rainfall rate in stronger storms will reach up to 2 to 4
inches per hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sibley, Hartley, Sanborn, Primghar, Sutherland, Little Rock,
Ashton, Melvin and Calumet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4328 9587 4340 9599 4343 9606 4344 9607
4350 9612 4350 9606 4350 9579 4340 9567
4326 9551 4324 9549 4302 9539 4300 9539
4291 9554 4285 9563 4295 9564 4317 9574
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
Chapman2 follow-up statements
736
WGUS73 KFSD 051851
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
151 PM CDT Sat Aug 5 2023
IAC035-051901-
/O.CAN.KFSD.FF.W.0004.000000T0000Z-230805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-
151 PM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL CHEROKEE
COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 4340 9599 4343 9606 4350 9612 4350 9579
4324 9549 4300 9539 4291 9554 4291 9563
4317 9574
$$
IAC119-141-143-052015-
/O.CON.KFSD.FF.W.0004.000000T0000Z-230805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-O'Brien IA-Osceola IA-
151 PM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT THIS
AFTERNOON FOR NORTHEASTERN LYON, CENTRAL O'BRIEN AND WESTERN OSCEOLA
COUNTIES...
At 151 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 3
and 5 inches of rain have fallen, with 5 inches west of Ashton and
3.5 inches near Primghar. The expected rainfall rate is 2 to 3
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sibley, Hartley, Sanborn, Primghar, Sutherland, Little Rock,
Ashton, Melvin and Calumet.
Heaviest rainfall will continue in areas between Sanborn and Hartley
toward Melvin through 3 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4340 9599 4343 9606 4350 9612 4350 9579
4324 9549 4300 9539 4291 9554 4291 9563
4317 9574
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
Chapman409
WGUS73 KFSD 052010
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
310 PM CDT Sat Aug 5 2023
IAC119-141-143-052020-
/O.EXP.KFSD.FF.W.0004.000000T0000Z-230805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-O'Brien IA-Osceola IA-
310 PM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM CDT THIS AFTERNOON FOR
NORTHEASTERN LYON, CENTRAL O'BRIEN AND WESTERN OSCEOLA COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose an
immediate threat. Please continue to heed remaining road closures.
LAT...LON 4340 9599 4343 9606 4350 9612 4350 9579
4324 9549 4300 9539 4291 9554 4291 9563
4317 9574
$$
APTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:17 AM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 5, 6:17 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 617 AM CDT Sat Aug 5 2023 .SHORT TERM...(Today and Tonight) Issued at 320 AM CDT Sat Aug 5 2023 1. Uncertain and conditional risks for severe convection remain for Saturday, with rain chances increasing quickly by Saturday afternoon. 2. A slow storm progression likely leads to a cool, damp, and breezy Sunday. 3. Temperatures remain slightly below normal into next week, with a low rain chance every couple days given upper jet pattern. ----------------------------------------------------------------- THIS MORNING: We're continuing to see quite a bit of mid-lvl cloud cover as decaying convection continues to slowly crawl eastward. Low lvl moisture surge northward is also leading to a more problematic low-stratus deck beginning to build under the mid-lvl cloud layer. Weak isentropic ascent will continue through the daybreak hours as a rather meager 20 knot LLJ moves northward through eastern South Dakota. Resultant showers, pivot northeast by daybreak, with light QPF amounts. TODAY: Quite a bit of uncertainty in the forecast for later today, especially in regards to severe weather potential. A surface low will develop across central South Dakota today, with a warm frontal boundary extending eastward across east central South Dakota, and trailing cold front across south central South Dakota by mid morning. Within the relative "warm sector" soundings continue to show fairly tall and thin CAPE profiles at mid-day with minimal change through mid-afternoon. The greatest uncertainty is just how much low-lvl cloud cover remains in place this morning, and if we can truly experience meaningful surface heating, this does make the risk very conditional. That said, latest CAMS suggest scattered multi-cell convection is likely to blossom early this afternoon between the aforementioned fronts in response to deeper synoptic forcing moving into an area that may be minimally capped. Additional convection may develop along an advancing surface cold front in South Central South Dakota, but this may take until later in the afternoon. Shear profiles continue to remain borderline, so leaning more towards multi-cell clusters than widespread supercells with this activity. As previous discussion mentioned, main hazards today remain focused more on heavy rainfall than large hail or downburst winds. Soundings continue to show greater deep layer shear positioned well south of the area, with only modest shear in the lowest 3km through early evening. Given very warm, moist soundings and meager mid-lvl lapse rates, hail risks should be fairly low. The same can be said for damaging wind risks at least with initial development of storms. Minimal dry air within the soundings, poor shear, low LCLs, and tall thin CAPE (AOA 1500 J/KG) would suggest that the downburst threat remains low. Perhaps the greatest risk for hail/wind could be located along and southeast of a line from Yankton to Worthington and Spencer where there may a better enhancement of the low-lvl shear profiles by time storms reach those areas in the evening. With the surge of the mid-lvl wave late in the day, there's a low end chance that storms congeal into a broken line as they move into Iowa. Still though, despite some better indications of mid-lvl dry air intrusions, low-lvl winds would not indicate the potential for higher end straight line winds. While low, can't rule out the potential for a tornado or landspout during the afternoon hours, especially given the presence of weak boundaries, proximity of the surface low, and some backing of the surface winds. The NST parameter climbs over 2 in areas west of I-29 this afternoon, indicative of the potential for sharp low-lvl lapse rates, low LCLs, and increase of stretching potential as you near the upper low and surface low/fronts. Rainfall will also be a concern given likelihood of slow moving convection later this afternoon. Pre-storm PWAT values rise towards 1.8 to 2.0", owing to the potential of localized 2-4" rainfall totals. Of course these values may end up rather scattered, and some areas (especially south of I-90 towards Mitchell, Lake Andes, Yankton) may see much less. Have blended in a mixture of the HREF PMM guidance. TONIGHT: Convection slides southeast during the evening hours, but the latest guidance has both slowed down and deepened the upper trough as it moves southeast overnight. A dry slot works into the Tri-State area after dark, potentially leading to an increase in stratus and even drizzle underneath the surface low. Further northwest, a deformation area of rain will begin to move into the Central South Dakota by daybreak. .LONG TERM...(Sunday through Friday) Issued at 320 AM CDT Sat Aug 5 2023 SUNDAY: The previously mentioned changes to the upper low mean that Sunday may end up cooler and wetter than earlier thought. Persistent bands of light to occasionally moderate rain will move from northwest to southeast as the deformation band passes through during the day. In fact, the latest guidance suggests highs may struggle to reach 70, with rain not leaving the CWA until late Sunday evening. MONDAY-WEDNESDAY: Minimal changes made to the forecast through the first half of the week. Eventually we'll settle into a quasi-zonal to slightly northwest mid-lvl flow pattern. This will keep dry and slightly below normal temperatures in the area for Monday and Tuesday, with an embedded shortwave moving into the region by Wednesday. This doesn't appear to be a wave that will produce significant rainfall. THURSDAY-FRIDAY: No changes to the mid-lvl pattern through the end of the week. Continued broad northwesterly flow aloft will allow temperatures to remain near to slightly below normal, but also allow an occasional shortwave to move through the region every 1-2 days. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 613 AM CDT Sat Aug 5 2023 Scattered showers will persist this morning as weak lift moves northward. Closer to the Missouri River valley, LIFR ceilings and some fog has developed. This lower ceilings may impact SUX for a few hours this morning, but generally stratus should lift during the morning. Convection should begin to blossom as we reach the middle of the day, especially west of I-29. Eventually this convection will spread eastward later this afternoon and evening, bringing periods of moderate rainfall and temporary lower ceilings. Severe weather risks remain very uncertain, especially given uncertainties on how much afternoon heating we can actually achieve. Stratus will begin to pour southeast as a surface low moves through the Tri-State area. Ceilings may fall below 2000 ft, and then perhaps below 1000 ft by daybreak Sunday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Sat Aug 5 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 423 AM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered non severe thunderstorms will be possible Saturday morning, however most areas remain dry. Scattered to numerous thunderstorms are expected to begin to develop early Saturday afternoon along and west of the James River Valley. This thunderstorm activity will track east and southeast into early evening. In some areas, storms may merge into a line. While the severe weather risks remains very conditional on the amount of warming the area experiences today, a few storms may produce quarter size hail along with localized strong winds to 60 mph. While a very low risk, brief funnel clouds or even a brief tornado cannot be ruled out, especially in areas west of Interstate 29. Locally heavy rain is expected in any thunderstorm, with some areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow moving thunderstorms over urban areas could produce flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Northwest wind gusts to 40 mph may be possible Sunday. Additional risks for rain arrive by Wednesday, however the risk for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 1 pm to 10pm Saturday. Spotters are urged to report all severe weather they observe.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:09 PM CDT | Tornado Warning | FSD | Sioux | 36 min |
| Aug 5, 2:39 PM CDT | Tornado Warning | FSD | Sioux | 36 min |
| Aug 5, 3:18 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 4 hr |
| Aug 5, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 16 min |
| Aug 5, 4:41 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 3 hr |
| Aug 5, 5:20 PM CDT | Flash Flood Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 3 hr |
| Aug 5, 6:19 PM CDT | Tornado Warning | FSD | Plymouth | 26 min |
| Aug 5, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 51 min |
| Aug 5, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.